Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 37, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Apr 28, 1998, 5:45 AM CDT for 4 counties in Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 1998, 5:45 AM CDT (10:45 UTC)
- Expired
- Apr 28, 1998, 8:10 AM CDT
- In force
- 2 hr
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Decatur County, TN, Hickman County, TN, Lewis County, TN, Perry County, TN
The radar
The Nashville radar (KOHX), 125 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 281045 FFWBNA TNC039-081-101-135-281310- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 545 AM CDT TUE APR 28 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... DECATUR COUNTY IN WESTERN TENNESSEE SOUTHERN HICKMAN COUNTY IN MIDDLE TENNESSEE WESTERN LEWIS COUNTY IN MIDDLE TENNESSEE PERRY COUNTY IN MIDDLE TENNESSEE * UNTIL 810 AM CDT * AT 535 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR IN NASHVILLE INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN ... MOVING NORTH THROUGH PERRY...DECATUR...LEWIS AND HICKMAN COUNTIES. RAINFALL RATES OF 3/4 TO 1 INCH PER HOUR WERE OCCURRING IN THE WARNED COUNTIES WHERE RAINFALL TOTALED AROUND 5 INCHES SINCE LAST EVENING. WITH THE GROUND ALREADY SATURATED AND CREEKS AND STREAMS RUNNING NEAR BANKFULL FLASH FLOODING WILL OCCUR WITH THE ADDITIONAL RAINFALL. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER COVERS THE ROADWAY. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. BOYD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 2:00 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 28, 2:00 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 200 AM CDT TUE APR 28 1998 MAY HAVE JUMPED ON STORM COMING INTO WAYNE COUNTY A LITTLE TOO QUICK AS LOCAL SHERIFF NOT ABLE TO VERIFY SVR. LDS SHOWED > 50 STRIKES WITH VILS > 30. WARNING BASED ON WHAT APPEARED TO BE BOW HEAD ROTATION WORKING UP THROUGH EASTERN HARDIN COUNTY AT THAT TIME. SVR EXPIRED AT 120 AM CDT. LATEST SATELLITE LOOPER SHOWING TOPS WARMING IN SOUTHWEST MIDDLE TN BUT COOLING AGAIN OVER LOUISIANA. SURFACE BOUNDAY LAYING ACROSS SOUTHERN MIDDLE TENNESSEE THIS MORNING FROM ABOUT LINDEN TO LEWISBURG TO NORTH OF CHATTANOOGA. THIS POSITIONING BASED ON SS1 OFF ADAP. 70 DEGREE DEWPOINTS POOLED OVER GULF REGION WILL WORK NORTHWARD INTO MISSISSIPPI TODAY AS LOW LEVEL MOISTURE CONVERGENCE APPEARS BEST IN THIS AREA THEN SURGE NORTHEAST ACROSS WESTERN HALF OF TENNESSEE. HUB-CAPS AT 05Z SHOWING AXIS OF BEST INSTABILITY WORKING UP INTO SOUTHWEST MIDDLE TENNESSEE WITH GOOD WARM ADVECTION AT 700 MBS. 300 MB SPEED MAX UP THROUGH ARKANSAS INTO MISSOURI WITH MISSISSIPPI AND WEST HALF OF TENNESSEE IN RIGHT REAR QUADRANT. AGREE WITH WSFO MEMPHIS ON FFA FOR THE WEST HALF OF TENNESSEE FOR TODAY. I THINK BASICALLY ALONG AND WEST OF INTERSTATE 65. ARKANSAS...MISSISSIPPI AND GENERALLY WEST HALF OF TENNESSEE WILL REMAIN IN RIGHT REAR QUAD OF UPPER LEVEL JET MAX THROUGH WEDNESDAY. SYSTEM NOT IN ANY HURRY TO PULL OUT OF AREA. EXPECT TRAINING TO OCCUR IN FFA AREA. FWC AND FAN TEMPS CLOSE... HAVE A GOOD DAY. BOYD 01
In the hours before
Special weather statement, Apr 28, 5:01 AM CDT, 44 minutes before
TNZ005>007-022>027-055>061-093>096-282145- SPECIAL WEATHER STATEMENT ...ADDED BENTON AND DECATUR... NATIONAL WEATHER SERVICE NASHVILLE TN 501 AM CDT TUE APR 28 1998 ...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR PARTS OF MIDDLE TENNESSEE GENERALLY ALONG AND WEST OF INTERSTATE 65... THE COUNTIES INCLUDED IN THE FLASH FLOOD WATCH AREA IN MIDDLE TENNESSEE ARE... BENTON...CHEATHAM...DAVIDSON...DECATUR...DICKSON...GILES...HICKMAN HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...LINCOLN...MARSHALL... MAURY... MONTGOMERY...PERRY...ROBERTSON...STEWART...WAYNE AND WILLIAMSON. THE WATCH AREA INCLUDES THE CITIES OF... NASHVILLE...CENTERVILLE...CLARKSVILLE...COLUMBIA...DICKSON... FAYETTEVILLE...FRANKLIN...PULASKI...LAWRENCEBURG...LEWISBURG... SPRINGFIELD AND WAVERLY. A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN NEARLY STATIONARY TODAY AND TONIGHT. SOUTHERLY WINDS AHEAD OF THE SYSTEM WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO MIDDLE TENNESSEE WHERE PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY ADDITIONAL RAINFALL WILL RUN OFF AND COULD CAUSE FLASH FLOODING OF CREEKS AND STREAMS. RAIN AND THUNDERSTORMS WILL MOVE NORTHWARD FROM MISSISSIPPI INTO WESTERN MIDDLE TENNESSEE THIS MORNING. REDEVELOPMENT OF RAIN AND THUNDERSTORMS IS EXPECTED TO OCCUR IN MISSISSIPPI LATER THIS MORNING AND THIS AFTERNOON WITH THE ACTIVITY SPREADING NORTHWARD INTO THE WATCH AREA. A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA... CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT. BOYD
Special weather statement, Apr 28, 5:01 AM CDT, 44 minutes before
TNZ005>007-022>027-055>061-093>096-282145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 501 AM CDT TUE APR 28 1998 ...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR PARTS OF MIDDLE TENNESSEE GENERALLY ALONG AND WEST OF INTERSTATE 65... THE COUNTIES INCLUDED IN THE FLASH FLOOD WATCH AREA IN MIDDLE TENNESSEE ARE... CHEATHAM...DAVIDSON...DICKSON...GILES...HICKMAN... HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...LINCOLN...MARSHALL... MAURY... MONTGOMERY...PERRY...ROBERTSON...STEWART...WAYNE AND WILLIAMSON. THE WATCH AREA INCLUDES THE CITIES OF... NASHVILLE...CENTERVILLE...CLARKSVILLE...COLUMBIA...DICKSON... FAYETTEVILLE... FRANKLIN...PULASKI... LAWRENCEBURG...LEWISBURG... SPRINGFIELD AND WAVERLY. A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN NEARLY STATIONARY TODAY AND TONIGHT. SOUTHERLY WINDS AHEAD OF THE SYSTEM WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO MIDDLE TENNESSEE WHERE PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY ADDITIONAL RAINFALL WILL RUN OFF AND COULD CAUSE FLASH FLOODING OF CREEKS AND STREAMS. RAIN AND THUNDERSTORMS WILL MOVE NORTHWARD FROM MISSISSIPPI INTO WESTERN MIDDLE TENNESSEE THIS MORNING. REDEVELOPMENT OF RAIN AND THUNDERSTORMS IS EXPECTED TO OCCUR IN MISSISSIPPI LATER THIS MORNING AND THIS AFTERNOON WITH THE ACTIVITY SPREADING NORTHWARD INTO THE WATCH AREA. A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA... CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT. BOYD
Special weather statement, Apr 28, 5:01 AM CDT, 44 minutes before
TNZ005>007-022>027-055>061-093>096-282145- SPECIAL WEATHER STATEMENT ...ADDED BENTON AND DECATUR... NATIONAL WEATHER SERVICE NASHVILLE TN 501 AM CDT TUE APR 28 1998 ...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR PARTS OF MIDDLE TENNESSEE GENERALLY ALONG AND WEST OF INTERSTATE 65... THE COUNTIES INCLUDED IN THE FLASH FLOOD WATCH AREA IN MIDDLE TENNESSEE ARE... BENTON...CHEATHAM...DAVIDSON...DECATUR...DICKSON...GILES...HICKMAN HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...LINCOLN...MARSHALL... MAURY... MONTGOMERY...PERRY...ROBERTSON...STEWART...WAYNE AND WILLIAMSON. THE WATCH AREA INCLUDES THE CITIES OF... NASHVILLE...CENTERVILLE...CLARKSVILLE...COLUMBIA...DICKSON... FAYETTEVILLE...FRANKLIN...PULASKI...LAWRENCEBURG...LEWISBURG... SPRINGFIELD AND WAVERLY. A LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL REMAIN NEARLY STATIONARY TODAY AND TONIGHT. SOUTHERLY WINDS AHEAD OF THE SYSTEM WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO MIDDLE TENNESSEE WHERE PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY ADDITIONAL RAINFALL WILL RUN OFF AND COULD CAUSE FLASH FLOODING OF CREEKS AND STREAMS. RAIN AND THUNDERSTORMS WILL MOVE NORTHWARD FROM MISSISSIPPI INTO WESTERN MIDDLE TENNESSEE THIS MORNING. REDEVELOPMENT OF RAIN AND THUNDERSTORMS IS EXPECTED TO OCCUR IN MISSISSIPPI LATER THIS MORNING AND THIS AFTERNOON WITH THE ACTIVITY SPREADING NORTHWARD INTO THE WATCH AREA. A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA... CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD THREAT. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:38 PM CDT | Tornado Warning | OHX | Perry | 62 min |
| Apr 27, 8:15 PM CDT | Flash Flood Warning | OHX | Decatur | 2 hr |
| Apr 27, 8:22 PM CDT | Tornado Warning | OHX | Hickman, Lewis | 63 min |
| Apr 27, 8:36 PM CDT | Flash Flood Warning | OHX | Perry | 2 hr |
| Apr 28, 12:34 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 46 min |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.